This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process your nifedipine.
What might happen:
The beneficial effects of your nifedipine may decrease.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to change the dose of your nifedipine or change you to a different medicine while you are taking rifampin and for a few weeks after you are done taking it.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Adalat (nifedipine) US prescribing information. Bayer Healthcare Pharmaceuticals Inc. February, 2011.
2.Holtbecker N, Fromm MF, Kroemer HK, Ohnhaus EE, Heidemann H. The nifedipine-rifampin interaction. Evidence for induction of gut wall metabolism. Drug Metab Dispos 1996 Oct;24(10):1121-3.
3.Ndanusa BU, Mustapha A, Abdu-Aguye I. The effect of single does of rifampicin on the pharmacokinetics of oral nifedipine. J Pharm Biomed Anal 1997 Jun;15(9-10):1571-5.
4.Yoshimoto H, Takahashi M, Saima S. Influence of rifampicin on antihypertensive effects of dihydropiridine calcium-channel blockers in four elderly patients. Nippon Ronen Igakkai Zasshi 1996 Sep;33(9):692-6.
5.Tada Y, Tsuda Y, Otsuka T, Nagasawa K, Kimura H, Kusaba T, Sakata T. Case report: nifedipine-rifampicin interaction attenuates the effect on blood pressure in a patient with essential hypertension. Am J Med Sci 1992 Jan; 303(1):25-7.
6.Tsuchihashi K, Fukami K, Kishimoto H, Sumiyoshi T, Haze K, Saito M, Hiramori K. A case of variant angina exacerbated by administration of rifampicin. Heart Vessels 1987;3(4):214-7.